Alert archive / New Jersey / Gale Watches in 2020
Gale Watch 4, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this gale watch at Jan 14, 2020, 2:43 PM EST. It took effect at Jan 16, 2020, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 14, 2020, 2:43 PM EST (19:43 UTC)
- In effect from
- Jan 16, 2020, 7:00 AM EST
- Expired
- Jan 15, 2020, 3:30 AM EST
- In force
- Issued by
- NWS Philadelphia/Mount Holly
The text
As transmitted.
726 WHUS71 KPHI 141943 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 243 PM EST Tue Jan 14 2020 ANZ430-431-450>455-150845- /O.NEW.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 243 PM EST Tue Jan 14 2020 ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... * WHAT...Northwest winds 20 to 30 kt with gusts up to 45 kt and seas 3 to 5 feet possible. * WHERE...Portions of Atlantic coastal waters and Delaware Bay Waters. * WHEN...From Thursday morning through Friday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
2 follow-up statements
856 WHUS71 KPHI 142316 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 616 PM EST Tue Jan 14 2020 ANZ430-431-452>455-151100- /O.NEW.KPHI.MF.Y.0002.200114T2316Z-200115T1100Z/ /O.CON.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 616 PM EST Tue Jan 14 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... * WHAT...For the Dense Fog Advisory tonight, dense fog will reduce visibility to one quarter to one half mile. For the Gale Watch, northwest winds 25 to 35 kt with gusts up to 45 kt and seas 3 to 6 feet possible. * WHERE...Portions of Atlantic coastal waters and Delaware Bay Waters. * WHEN...For the Dense Fog Advisory, until 6 AM EST Wednesday. For the Gale Watch, from Thursday morning through Friday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ ANZ450-451-151100- /O.CON.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 616 PM EST Tue Jan 14 2020 ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY MORNING... * WHAT...Northwest winds 25 to 35 kt with gusts up to 40 kt and seas 3 to 6 feet possible. * WHERE...Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm and Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm. * WHEN...From Thursday morning through Friday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ MPS
003 WHUS71 KPHI 150830 MWWPHI URGENT - MARINE WEATHER MESSAGE National Weather Service Mount Holly NJ 330 AM EST Wed Jan 15 2020 ANZ452>455-152130- /O.CAN.KPHI.MF.Y.0002.000000T0000Z-200115T1100Z/ /O.UPG.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/ /O.NEW.KPHI.GL.W.0004.200116T1200Z-200117T1200Z/ Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 330 AM EST Wed Jan 15 2020 ...GALE WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY... ...DENSE FOG ADVISORY IS CANCELLED... * WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and seas 3 to 6 ft expected. * WHERE...New Jersey and Delaware Atlantic Coastal waters out 20 nm. * WHEN...From 7 AM Thursday to 7 AM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ430-431-152130- /O.CAN.KPHI.MF.Y.0002.000000T0000Z-200115T1100Z/ /O.UPG.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/ /O.NEW.KPHI.GL.W.0004.200116T1200Z-200117T1200Z/ Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 330 AM EST Wed Jan 15 2020 ...GALE WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY... ...DENSE FOG ADVISORY IS CANCELLED... * WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and very rough waters expected. * WHERE...Delaware Bay. * WHEN...From 7 AM Thursday to 7 AM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ450-451-152130- /O.UPG.KPHI.GL.A.0004.200116T1200Z-200117T1200Z/ /O.NEW.KPHI.GL.W.0004.200116T1200Z-200117T1200Z/ Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 330 AM EST Wed Jan 15 2020 ...GALE WARNING IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST FRIDAY... * WHAT...Northwest winds 20 to 30 kt with gusts up to 40 kt and seas 3 to 6 ft expected. * WHERE...Delaware and New Jersey Atlantic coastal waters out 20 nm. * WHEN...From 7 AM Thursday to 7 AM EST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this gale watch went out at Jan 14, 11:45 AM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Jan 14, 11:45 AM EST, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1145 AM EST Tue Jan 14 2020 .SYNOPSIS... High pressure centered well to our north today will weaken and gradually shift eastward. Meanwhile, a weak area of low pressure moves off the Virginia coast by later today and a weak cold front moves through tonight. Low pressure then quickly tracks just to our north Wednesday night pulling a cold front across our area. Strong high pressure builds across the area Friday, then gives way to a potentially strong storm system Saturday into Sunday. High pressure starts to move closer to our area during Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1200 PM Update: Today's forecast remains on track and no major changes were made. Previous discussion... Rain will be moving into the region through the day. A trough associated with the low crossing southern Canada is expected to sweep northeastward through the region today. In response, the front which has been mostly stalled to our south since Sunday, is expected to lift north closer to the region today. While the front at the surface should stay south of our region, weak lift associated with this front in the low to mid levels will result in rain expanding into our region through the day. Expecting mostly stratiform and light precipitation. I had some concern earlier that light rain or drizzle could expand into southeastern PA/south Jersey before all of these areas were above freezing. However, given the latest radar and temperature trends (we've actually seen temperatures edge up slightly over the last few hours in many locations), this appears very unlikely. Thus, think any precipitation will be light, plain, rain. As for temperatures: As mentioned above the weak warm front to our south is not expected to get as far north as our region today, at least at the surface. Thus, temperatures today will be near or even slightly lower than what we had on Monday. However, this means temperatures are still expected to be 5 to 10 degrees above normal, with highs mostly in the 40s (lower 50s possible for portions of Delmarva and the shore; upper 30s expected for the higher terrain of the southern Poconos and NW NJ). && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... Rain moves out quickly this evening as the trough lifts away from the region. A weak cold front is expected to cross the region tonight. However, the front is likely to be late enough to have little impact on the overnight temperatures. Temperatures will still be above normal with lows mostly in the 30s. We will likely have low dew point depressions overnight, much like this morning, but with a northwesterly wind direction behind the front, conditions look less favorable for fog development. Therefore, have left out any mention of fog at this time. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Summary...Milder temperatures continue Wednesday and Thursday although some cooling occurs Thursday. A turn to much colder times Friday into early next week. A storm to start the weekend looks to offer a period of snow which should change to a mix then rain for at least parts of the area. Synoptic Overview...The flow is more zonal Wednesday, then a short wave trough cruising from the Midwest and Great Lakes Wednesday moves across the Northeast Thursday. This short wave energy amplifies a trough across the Northeast with the flow aloft becoming more amplified. This trough and quick moving surface low will have implications on the next storm as it amplifies out of the West and across the Plains late in the week. A winter storm is forecast to track from the Plains and Great Lakes Friday and Saturday then into Canada Sunday. Arctic high pressure in parts of eastern Canada gives way, however this will supply a cold and dry air mass ahead of the storm. A pattern change to much colder air in the East occurs Friday and especially over the weekend and early next week. For Wednesday...A mostly zonal flow is forecast and during the day it looks dry as high pressure briefly stretches across our area. However, a short wave trough sliding across the Great lakes will support strengthening low pressure tracking to our north at night. As a southwesterly low-level jet of 40-50 knots arrives, the low- level warm air advection increases later in the day and especially at night ahead of a cold front. An increase in clouds is expected especially late afternoon and evening. Given the speed of this system with most of the forcing to our north, shower activity may be limited with the cold frontal passage at night and therefore will keep the PoPs on the lower side. Temperatures should top out into the lower 50's for many areas in the afternoon, then given increasing low-level warm air advection the temperatures may remain steady or rise some at night before the cold front moves through. For Thursday...An amplifying upper-level trough drives surface low pressure quickly east of New England in the morning. Strong cold air advection occurs in its wake. Temperatures are still expected to be above normal despite the cold air advection as it looks more concentrated at 850 mb and above. Much drier air will also advect in on an increasing northwesterly flow. Speaking of wind, a tight pressure gradient along with deeper mixing will result in peak wind gusts to around 40 mph. As of now, the wind gusts may be rather close to wind advisory criteria for a time during the afternoon. The wind will then diminish some during the night (especially the second half) as mixing weakens and the pressure gradient starts to relax. There is the chance for a few snow showers mostly in the Poconos, with even a few squalls possible which come in off the eastern Great Lakes. It will then turn colder at night. For Friday and Saturday...An amplifying upper-level trough into the Plains Friday will track eastward through Saturday. This will drive strengthening low pressure into and across the eastern Great Lakes during Saturday then across New England through Sunday. There is still some timing differences among the guidance, however given the strengthening warm air advection downstream which will be aimed up and over strong arctic high pressure still points to a potentially robust overrunning event for our area. The details of course at this time range still need to be worked out, however a front-end thump of snow is on the table across much of the area. A cold and rather dry air mass is forecast to be in place Friday thanks to arctic high pressure centered to our north. This will have implications on the arrival of the precipitation as there will be initially some evaporation aloft. This should also result in a decent wet bulb process. The low-level flow will turn more east and southeast as the system gets closer during Saturday, and this should start to increase the dew points from south to north. As an 850 mb jet of about 50 knots drives strengthening warm air advection, a ribbon of isentropic lift and frontogenesis results in precipitation rapidly overspreading the area Saturday. It is possible this starts to arrive late Friday night, however the aforementioned very dry air may delay this at least some. Given the synoptic setup, we continue with the idea of a period of snow Saturday nearly everywhere then the strong warm air advection should drive a deeper warm layer northward to transition the snow over to rain. There should be at least a little period of a wintry mix during this transition. The precipitation falling into the initially rather dry air may result in a wedge set-up especially west of the Fall line resulting in a slower rise in the surface temperatures. This would be enhanced even further if a secondary surface low develops off of our coast, which some guidance is hinting at although this is even more likely northeast of our region. The return of cold air advection may turn any remaining precipitation over to snow at night before it ends, although we may get into a dry slot shutting off the precipitation sooner. For Sunday and Monday...A gusty wind with a tight pressure gradient and strong flow in the wake of strong low pressure as it exits New England and heads for the Canadian Maritimes. A much colder air mass will be in place and a few snow showers cannot be ruled out mainly in the Poconos. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of Today...Conditions are likely to vary between MVFR and IFR through the afternoon, so do not expect the evolution to be as simple as what is depicted in the TAFs, but generally IFR is favored through the evening. Rain showers will develop and spread across all terminals through the afternoon. Winds becoming easterly around 5 kts. Moderate confidence in evolution, but low confidence on the details. Tonight...Conditions should improve quickly between 00 and 06Z as the rain and lower clouds lift out of the region. Winds will likely start light and variable, before eventually settling out of the west (though speeds should remain light). Moderate confidence. Outlook... Wednesday...VFR overall. A period of lowered ceilings at night as a cold front moves through, which combined with some showers could result in a short period of MVFR conditions. Light west to northwesterly winds becoming southerly 5-10 knots, then westerly late at night. Low confidence on the development of sub-VFR conditions. Thursday...VFR. Northwest winds quickly increase to 15-25 knots with gusts to around 35 knots, then diminish some during the night. High confidence. Friday...VFR during the day with increasing clouds. Ceilings gradually lower at night with possible MVFR conditions late at night. Some snow may arrive late at night. Northwest winds around 10 knots, becoming light and variable at night. Low confidence. Saturday...MVFR/IFR conditions with snow changing to a wintry mix then rain from south to north. East winds 5-10 knots becoming southeast. Low confidence especially with the details. && .MARINE... Winds and seas will remain below Small Craft Advisory conditions today and tonight. A shift from easterly to westerly winds is expected tonight. Outlook... Wednesday...The conditions are anticipated to be below Small Craft Advisory criteria, however the winds start to increase especially at night. Thursday and Friday...Winds quickly increase Thursday with northwesterly gale force gusts probable. The winds diminish some later Thursday night with a more notable decrease during Friday, with a period of Small Craft Advisory conditions following the gales. Saturday...Small Craft Advisory conditions develop with strengthening southerly flow, then gales possible at night as winds turn westerly. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...Johnson/Staarmann Short Term...Johnson/Staarmann Long Term...Gorse Aviation...Gorse/Johnson/Staarmann Marine...Gorse/Johnson
Hazardous weather outlook, Jan 14, 3:46 AM EST, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 346 AM EST Tue Jan 14 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-150900- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 346 AM EST Tue Jan 14 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwesterly winds are anticipated to gust to around 40 mph Thursday into Thursday night. A Wind Advisory may be needed if winds look a little stronger. For Friday night through Saturday night, a period of accumulating snow is probable across much of the area. A change to a wintry mix and even rain should occur from south to north for much of the area. The details however remain less certain as does the impacts, however if you will be traveling across the region keep up to date on the latest forecast. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-150900- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 346 AM EST Tue Jan 14 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force gusts are probable Thursday and Thursday night, and again Saturday night and especially Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 6:16 PM EST | Marine Dense Fog Advisory | PHI | 9 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.